Skip to main content

A.A.D - Antibiotic Associated Diarrhoea

5-30% of people who take a course of antibiotics suffer from diarrhoea1. As well as being an unpleasant side effect it can, in some cases, lead to chronic or persistent diarrhoea. Antibiotics are taken for a variety of bacterial infections in order to kill the bacteria and prevent disease. However, at the same time as killing pathogenic bacteria, they may also kill the beneficial bacteria within the gut. Antibiotics disturb the gut microflora, reducing colonisation resistance and increasing the risk of developing an intestinal infection, the main symptom being diarrhoea. Oral antibiotics, such as Cephalosporins, Clindamycin and broad spectrum Penicillins, are more likely to cause AAD than parenteral antibiotics2. [The World Health Organisation defines antibiotic associated diarrhoea (AAD) as three or more abnormally loose bowel movements per 24 hours.]

Causes and symptoms of AAD
A reduction in the number of beneficial bacteria in the gut causes an imbalance in the microflora and can allow pathogenic species to increase. The gastrointestinal microflora is less able to resist colonisation by pathogenic species, which causes clinical symptoms, most commonly diarrhoea.

The use of probiotics in the prevention of AAD
Probiotcs are used to treat or prevent antibiotic-associated diarrhoea because they replace the beneficial bacteria which are lost during antibiotic therapy. This in turn helps to prevent the colonisation of pathogens, which can cause diarrhoea. If taken at the same time as antibiotic therapy, probiotics are effective in preventing antibiotic associated diarrhoea.

The recommended strategy is to take live bacteria at least 3 hours after the antibiotic dose, and carry on with the live bacteria for at least 1 week after completion of the antibiotic course.

References

  1. McFarland L.V., Beneda H.W., Clarridge J.E., Raugi G.J. (2007), “Implications of the changing face of clostridium disease for Health Care Practitioners”, AM J Infect Control, May, 35(4): 237-53.
  2. Wiström J., Norrby S.R., Myhre E.B., et al. “Frequency of antibiotic-associated diarrhoea in 2462 antibiotic-treated patients: a prospective study”, J Antimicrob Chemother, 2001, 47: 43-50.

Print this page print

 

News

23rd February 2017

Pharmacy Product of the Year 2017!
Pharmacy Product of the Year! We are delighted to share the fantastic news that Bio-Kult Advanced...

start shopping